Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Sioux Falls, SD

June 17, 2009Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 17, 2009, 10:19 PM CDT for Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 10:19 PM CDT (03:19 UTC)
Expired
Jun 17, 2009, 11:29 PM CDT
In force
70 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 180319
FFWFSD
IAC149-193-NEC043-051-SDC127-180630-
/O.NEW.KFSD.FF.W.0004.090618T0319Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  SOUTHEASTERN DIXON COUNTY IN NORTHEAST NEBRASKA
  SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  WESTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 130 AM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS 
  THE WARNED AREA. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL 
  APPROACH THE SIOUX CITY METRO AREA BY 1030 PM CDT.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PONCA...SIOUX CITY...DAKOTA CITY...EMERSON...HINTON...HOMER...
  HUBBARD...JACKSON...JEFFERSON...LAWTON...MARTINSBURG...NORTH SIOUX
  CITY...SALIX...SERGEANT BLUFF...SOUTH SIOUX CITY AND STONE STATE
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4227 9673 4254 9689 4270 9615 4230 9618
      4227 9669

$$

WEISSER
1 follow-up statement
000 
WGUS73 KFSD 180429
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 PM CDT WED JUN 17 2009

IAC149-193-NEC043-051-SDC127-180443-
/O.CAN.KFSD.FF.W.0004.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLYMOUTH IA-WOODBURY IA-DAKOTA NE-DIXON NE-UNION SD-
1129 PM CDT WED JUN 17 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
UNION...SOUTHEASTERN DIXON...DAKOTA...WESTERN WOODBURY AND SOUTHERN
PLYMOUTH COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS MOVED EAST OF THE WARNED AREA.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4227 9673 4254 9689 4270 9615 4230 9618
      4227 9669

$$

RSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 9:20 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 17, 9:20 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT WED JUN 17 2009

.DISCUSSION...
SFC WMFNT IN SRN NEB HAS LIFTED NORTH TO I80 THIS EVE...AS SSWLY
FLOW OFF SFC TO MID LVLS HAS TRANSPORTED CONSIDERABLE MOIST AND
UNSTABLE AIR NWD TO SOUTH OF I90. CONTINUED WARM ADVECTION AND
CONVERGENCE ABV SFC WILL CAUSE DVLPG BANDS OF HEAVY SHRA AND TSRA
TO DVLPG NEWD OVER CWA ESP ALG AND SOUTH OF I90 THRU MIDN AND SERN
HLF CWA LATER TNGT AS PER PREV FCST. SOUNDINGS WOULD SUPPORT ARND
QUARTER SIZE HAIL IN DISCRETE CELLS AND ALSO A FEW POTENTIAL WET
MICROBURSTS ESP SOUTH OF I90 IN MORE UNSTABLE AIR TNGT. LOCALLY
HEAVY RAINS WITH PONDING OF WATER WILL ALSO BE AN ISSUE DUE TO
POTENTIAL TRAINING AND JUICY AIR MASS TRANSPORT. WILL FINE TUNE
GRIDS AND FCST AS TIME ALLOWS WITH SVR POTENTIAL THIS EVE...BUT
OVERALL PREV FCST IN THE BALLPARK FOR NOW. /RSR

&&

.AVIATION...
VFR BCMG LCL MVFR TO IFR VSBYS AND CIGS IN SCT TSRA DVLPG NEWD OVER
AREA THRU 09Z...TEMPORARILY TAPERING OFF FM W TO E OVER AREA FM 09Z
TO 15Z...BEFORE REDVLPG FM W TO E THRU THU AFTN.

&&

.PREV DISCUSSION...
MAIN QUESTION FOR TONIGHT IS WHEN AND WHERE TRW WILL DEVELOP.
CURRENTLY DRY ACRS CWA WITH TRW WELL TO THE S AND W OF CWA. WUD
EXPECT TRW TO BEGIN TO INCREASE IN COVERAGE THIS EVE AS S/W LIFTS
NEWD ACRS NEB. THE REAL QUESTION IS IF THE BNDRY ACRS SRN NEB WL BE
MAIN AREA OF PRECIP OVERNIGHT AND NOT INCREASING OVER CWA UNTIL
AFTER DARK WHEN LLJ KICKS IN. SO WL NOT GO WITH ANY HIGH POPS EARLY
THIS EVE. BASICALLY HAVE CHC ALONG MO RVR ERLY THIS EVE...NO POPS FM
HON-SPW AND THEN A 30% FURTHER NE ACRS PORTIONS OVR SW MN WHERE WEAK
SFC BNDRY EXISTS. THEN WL INCREASE POPS AFTER 02Z AS S/W BEGINS TO
LIFT CLOSER NE TOWARDS CWA. STILL THE POT FOR SVR WX...WITH MAIN
THREAT BEING WND AND HAIL. LOOKS LIE TORNADIC THREAT WL REMAIN
FURTHER S NR BNDRY ACRS SRN NEB.

MAY SEE A BREAK IN THE CONVECTION EARLY TOMORROW MORNING...BUT AM
EXPECTING A THREAT FOR THUNDERSTORMS ACROSS THE AREA TOMORROW AS
SHORTWAVE MOVES OUT OF SOUTHWESTERN WYOMING INTO CENTRAL SOUTH
DAKOTA. UPPER LEVEL SUPPORT IS FAR FROM GRAND WITH RIGHT FRONT OF
UPPER LEVEL JET STREAK OVER FORECAST AREA...HOWEVER...WITH NEARLY
DRY ADIABATIC LAPSE RATES FROM 700-600 MB PLENTY OF INSTABILITY FOR
STORMS TO FEEL OFF OF. MODEL CAPE VALUES GROW FROM NEAR 1500 TO NEAR
3000 J/KG...HOWEVER...FEEL THIS IS OVERDONE WITH EXCESS SURFACE
HEATING.  KEPT FORECAST HIGHS AROUND FULL MIXOUT TO 900-925 MB. IN
TERMS OF SEVERE THREAT...MAINLY EXPECTING HAIL WITH WEAK LOW LEVEL
INFLOW FROM THE SOUTH TO SOUTHWEST.  HEIGHT OF THE WET BULB ZERO IS
RELATIVE LOW AROUND 9500-10000 FEET...AND WITH RELATIVELY DRY AIR IN
THE LOW LEVELS...COULD GET SOME EVAPORATIVE ACCELERATION IN
DOWNDRAFTS.

NEXT WAVE APPROACHES WESTERN EDGE OF CWA EARLY FRIDAY MORNING.  NOT
A LOT TO WRITE HOME ABOUT IN TERMS OF INSTABILITY...SO HAVE KEPT THE
MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS.  FRIDAY WILL LIKELY
BE A FAIRLY DREARY DAY...AND KEPT FORECAST HIGHS SIMILAR TO 925 HPA
MIXOUT RESULTING IN TEMPERATURES IN THE MID 70S TO LOWER 80S. UPPER
LEVEL SUPPORT REALLY DIES AWAY BY LATE FRIDAY AFTERNOON  IN THE EAST
AND EXPECT SHOWER ACTIVITY TO SHIFT OUT OF THE FORECAST AREA BY
FRIDAY EVENING.

SATURDAY LOOKS LIKE A VERY PLEASANT DAY AS UPPER LEVEL RIDGE BUILDS
INTO THE PLAINS. THIS WILL RESULT IN WEAK FLOW IN THE LOW LEVELS
AND DRY AIR MIXING DOWN FROM ALOFT.  WITH STRONG HEATING...HIGH
TEMPERATURES EXPECTED TO TOP OUT IN THE MID TO UPPER 80S.

UPPER LEVEL RIDGE TRIES TO CONTINUE TO BUILD ON SUNDAY...BUT GETS
SQUASHED BY THE FIRST OF MANY RIDGE RIDERS TO AFFECT THE AREA. AN
ADDITIONAL RIDGE RIDER APPEAR TO AFFECT THE AREA ON MONDAY...BEFORE
TEMPERATURES WARM ALOFT WITH 700 MB TEMPS CLIMBING TO +13 C.  A COLD
FRONT IS EXPECTED TO SHIFT THROUGH SOMETIME ON TUESDAY...THOUGH
TIMING OF THE FRONT HAS BEEN SOMEWHAT UNCERTAIN AT THIS POINT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 17, 10:38 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT WED JUN 17 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY
DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF
THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE
HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF
THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA.
GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS
STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST
THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE
EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE
STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE
NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL
PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING
MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER
THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A
THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF
INTERSTATE 90
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE
90

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 17, 6:13 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             12 S BURKE              43.01N 99.29W
06/17/2009  E1.75 INCH       GREGORY            SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Jun 17, 6:46 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             8 S HERRICK             43.00N 99.19W
06/17/2009  E1.00 INCH       GREGORY            SD   PUBLIC

&&

KEWY
Local storm report, Jun 17, 6:55 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             8 SE HERRICK            43.03N 99.08W
06/17/2009  E1.00 INCH       GREGORY            SD   PUBLIC

&&

KEWY
Local storm report, Jun 17, 9:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             VOLIN                   42.96N 97.18W
06/17/2009  E0.75 INCH       YANKTON            SD   PUBLIC

            SOME STREET FLOODING.

&&

DMILLER
Local storm report, Jun 17, 9:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             N MECKLING              42.84N 97.07W
06/17/2009  E1.00 INCH       CLAY               SD   PUBLIC

&&

DMILLER
Local storm report, Jun 17, 9:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             3 SW MECKLING           42.81N 97.11W
06/17/2009  E0.75 INCH       CLAY               SD   PUBLIC

            50 TO 60 MPH WINDS.

&&

DMILLER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:43 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux, Woodbury47 min
Jun 18, 6:49 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida26 min
Jun 18, 7:16 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay29 min
Jun 18, 5:29 AM CDTSevere Thunderstorm WarningFSDDixon31 min
Jun 17, 9:12 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton48 min
Jun 18, 3:58 AM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Jun 18, 4:43 AM CDTSevere Thunderstorm WarningFSDBon Homme32 min
Jun 18, 5:14 AM CDTSevere Thunderstorm WarningFSDYankton31 min

Nearby

Flash Flood Warnings in Iowa, 2009Flash Flood Warnings in Nebraska, 2009Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.